PRINT

September 11, 2017

Overdosing on methamphetamine

We don’t often hear about how to deal with overdose in relation to methamphetamine.

How does a methamphetamine overdose affect the body? And what can be done if you find someone overdosing?

What is an overdose?

An overdose happens when a toxic amount of a drug or a combination of drugs causes a severe adverse reaction. This can happen because too much is taken or because different drugs are taken at the same time. Combining drugs increases the chances of overdose.1

When methamphetamine is combined with other substances the psychological and physiological effects may be greater, increasing the risk of toxicity and serious adverse reactions.2   The use of alcohol with methamphetamine can increase the heart rate and blood pressure beyond what is caused by methamphetamine alone increasing the risk of cardiac events such as heart attack.3

How the body reacts

Among other effects, overdosing on methamphetamine can cause difficulty breathing, chest pain, fits, extreme agitation and unconsciousness.

It can also lead to stroke4, heart attack5 and death6.

Increases in body temperature are associated with overdose, in some cases leading to hyperthermia. Hyperthermia is an uncontrolled increase of body temperature exceeding the body’s ability to get rid of heat – and can be fatal7.

How to help in an emergency

If someone looks like they are in trouble and can’t be woken after drinking alcohol or using drugs, it’s very important that they get medical help quickly. A quick response can save their life.

  • Call an ambulance by dialling triple zero (000). Ambulance officers are not required to involve the police unless they feel in danger.
  • Stay with the person until the ambulance arrives. Find out if anyone at the scene knows CPR in case the person stops breathing.
  • Ensure the person has enough air by keeping crowds back and opening windows or taking them outside. Loosen tight clothing.
  • If the person is unconscious or wants to lie down, put them in the recovery positionThis involves gently rolling them onto their side and slightly tilting their head back. This stops them choking if they vomit and allows them to breath easily.
  • Provide ambulance officers with as much information as you can, such as how much of the drug was used, how long ago and any pre-existing medical conditions. If they have taken a drug that came in a packet, give the packet to the ambulance officers.
  • If you can’t get a response from someone, don’t assume they’re asleep. Not all overdoses happen quickly and sometimes it can take hours for someone to die. Doing something early could save a life.

It’s important to note that ambulance officers are not required to involve the police.

References

References

  1. Pennington Institute. (n.d.) Overdose basics.
  2. Kirkpatrick, KG. Gunderson, EW. Levin, FR. Foltin, RW. Hart, CL. (2012). Acute and residual interactive effects of repeated administrations of oral methamphetamine and alcohol in humans. Psychopharmacology. Vol 219(1) p. 191-201
  3. Darke, S. Kaye and J. Duflou, “Rates, characteristics and circumstances of methamphetamine-related death in Australia: a national 7-year study.,” Addiction, vol. [Epub ahead of print], p. doi: 10.1111/add.13897, 2017.
  4. Leonard, G. Dowsett, S. Slavin, A. Mitchell and M. Pitts, “Crystal clear: The social determinants of gay men’s use of crystal methamphetamine in Victoria.,” Australian Research Centre in Sex, Health & Society, La Trobe University, Melbourne, 2008.
  5. R. Richards, “Methamphetamine Toxicity,” Medscape, 19 December 2016.
  6. G. Degenhardt L1, R. McKetin, A. Roxburgh, T. Dobbins, M. Farrell, L. Burns and W. D. Hall, “Crystalline methamphetamine use and methamphetamine-related harms in Australia,” Drug Alcohol Rev., vol. 36, no. 2, pp. 160-170, 2017.
  7. S. S, J. D. H. Andersen and M. H. Bestle, “Treatment of hyperthermia,” Ugeskrift for Læger (Weekly Journal for Physicians), vol. 179, no. 30, p. pii: V06160461, 2017.